Kansas, 2018

Wildfire in Kansas, April 17 to 18, 2018

April 17 to 18, 2018 · NWS DDC · 3 events in 3 counties and zones

One large wildfire moved in from Colorado and went through southwest Stanton county before turning south into Morton county. Around 4000 acres were reported to be burned with several structures in both counties being lost to the fire.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One large wildfire moved in from Colorado and went through southwest Stanton county before turning south into Morton county. Around 4000 acres were reported to be burned with several structures in both counties being lost to the fire. Another fire burned south of Lakin in Kearny county but no structures were reported to be affected. About 1500 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 1:20 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 17, 1:20 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
220 PM CDT Tue Apr 17 2018

...Updated Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 1213 PM CDT Tue Apr 17 2018

Currently, a warm front has been retreating through the CWA from
southwest to northeast, and will stall out south of the I-70
corridor. This will bring in stronger, dry southwest air
downsloping from a surface trough across eastern Colorado down
into northeastern New Mexico. Temperatures this afternoon will
surge into the 80s for most of the area with 90s possible along
the Oklahoma border. Winds will gust up to 35mph this afternoon
under a tight pressure gradient. An upper level trough will begin
to push into western Kansas this evening supporting a surface cold
front that will drop through by sunset shifting winds out of the
northwest. The lack of any strong upper level divergence will cut
off any precipitation chances, staying well north of the CWA. A
very strong pressure gradient is evident behind the frontal
boundary with high northwest winds behind it. Coupled with a
strong mixing of the cold air pool behind the aforementioned
front, winds will be at or near high wind warning criteria through
midnight. After midnight, the winds will diminish gusting only to
25-30mph as the pressure gradient relaxes in the wake of the
frontal boundary still out of the northwest.

The northwest surface flow will continue for tomorrow with a dry,
downsloping effect for much of the day heading into the evening
hours. Temperatures will start a little on the cooler side due to
the cold front ranging from the 30s in the west and northern
counties, and 40s for the southeastern counties. Afternoon highs
will only reach the 60s for the entire CWA. Upper level ridging
will build back up over the Rocky Mountain west, allowing for
surface high pressure to push back into western Kansas Wednesday
evening calming winds to variable conditions over night before
returning to the more southerly fetch of winds. No other
significant weather elements are forecasted in the short term,
with winds and a slight cool down being the main factor for
tonight and heading into Wednesday morning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM CDT Tue Apr 17 2018

...Widespread beneficial rain still expected Friday and
Saturday...

Thursday...Sunny breezy and dry. Ridging sharpens over the plains,
in response to strong closed low near Las Vegas Nevada by 7 pm. On
the back side of a 1033 mb surface high, SE winds will pick up
substantially as return flow commences. Strongest SE winds will be
located across the western zones, with highs in the 60s for all
zones.

Closed 550 dm upper low over southern Utah sunrise Friday will
only wallow around on Friday, only ending up near the Four Corners
by 7 pm. This slow movement is critical to rain prospects in SW
Kansas, as it allows ample time for the leading warm conveyor belt
to establish, and moisture advection to increase on SE winds
through the depth of the atmosphere. Simultaneously, the leading
edge of ascent ahead of the slowly approaching low and associated
diffluence will spread rain showers and embedded thunder across
the western zones (west of US 283) Friday afternoon. 12z ECMWF
continues to show this solution consistently, with continued
support from GFS and extended NAM. Still, the parent low will not
be moving in a hurry, and it will take some time for the rain to
advance east, and kept likely pops confined west of US 83 through
7 pm Friday.

Warm advection/warm conveyor belt rain showers and embedded
isolated/elevated thunder will spread west to east across SW KS
Friday night through Saturday morning. Parent upper low is
forecast to accelerate some into eastern New Mexico by Saturday
morning. Roughly 1/3-2/3" inches of rain is expected with this
initial round. Instablity looks very limited, even aloft, with the
storm track having shifted southward a bit. Still, isolated
thunder is a near certainly given the moisture availability and
the time of year. Severe weather is not expected, with even
marginally severe hail potential looking slim.

A brief break in rain coverage will likely occur for several hours
Saturday morning, as the upper low shifts into W TX, and the
deformation/stratiform rainfall materializes. 12z ECMWF has edged
the storm track southward, with the upper low near Childress
Saturday afternoon. As such, wraparound stratiform rain will be
most prevalent across the southern zones (south of US 50), exactly
where the rainfall is most desperately needed (exceptional
drought). Another 1/4-1/2" of rain can be expected from this
second round. Likely/categorical pops remain justified, with
12z MEX guidance running 90-100%.

Overall, forecast QPF amounts have trended downward on this
forecast cycle, due to a slightly more southern track. Model
consensus continues to produce widespread rainfall amounts near
one inch across most of SW KS. While this would barely dent the
long term drought, it would certainly alleviate fire danger and
accelerate vegetation green up for spring.

Temperatures will struggle to get to near 50 with thick clouds,
rain, NE winds and cool advection on Saturday. All rain will end
Saturday night.

Sunday and Monday...Dry weather with moderating temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM CDT Tue Apr 17 2018

VFR conditions will prevail for all TAF locations with only few
upper level cirrus at best with unrestricted visibility. Winds
will be the key player this afternoon and over night with gusty
southwest winds turning out of the northwest between 00-01Z as
high as 45-50kts before diminishing after 06Z to gusts up to 25kts
through the end of the period. The wind shift is due to a cold
frontal boundary that will push through this evening with a strong
pressure gradient behind it coupled with good mixing of the cooler
air. Expect the highest winds between the 00-06Z time frame for
all TAF sites right behind the aforementioned frontal passage.

&&

.FIRE WEATHER...
Issued at 202 PM CDT Tue Apr 17 2018

Red flag warning conditions for this afternoon and evening due to
a strong, dry downsloping wind behind a retreating warm front
pushing through the CWA stalling out before it reaches the I-70
corridor. Relative humidity values will drop to the single digits
in the western counties and 10-15 percent for the rest of the
area. Winds will gust up to 35mph before turning out of the
northwest this evening before sunset. Any fires that start this
afternoon will see impacts with this wind shift at that time.

Tomorrow will see significant areas of fire danger for the entire
CWA but not quite red flag conditions. Thursday will trend to a
improvement to fire weather conditions with critical areas for the
western counties before becoming only limited for Friday heading
into the weekend. Rain is forecasted for Friday and Saturday
helping to alleviate the fire danger and drought conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  40  66  33 /   0   0   0   0
GCK  87  37  64  32 /   0   0   0   0
EHA  90  37  65  36 /   0   0   0   0
LBL  90  39  67  35 /   0   0   0   0
HYS  73  39  62  32 /   0  10   0   0
P28  87  46  69  36 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 AM CDT /midnight MDT/ Wednesday for
KSZ030-031-043>046-061>065-074>079-084>087.

Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ043>046-061>066-074>081-084>090.

&&

SHORT TERM...Lowe
LONG TERM...Turner
AVIATION...Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, Apr 17, 2:50 AM CST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Tue Apr 17 2018

KSZ030-031-043>046-061>066-074>081-084>090-180900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Tue Apr 17 2018 /250 AM MDT Tue Apr 17 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A red flag warning is in effect for all areas besides along the
I-70 corridor. See the latest fire weather message for more
details.

A high wind warning has been issued for far western Kansas this
afternoon into the late evening hours. See the latest urgent
weather message for more details.

A high wind watch remains in effect for all other areas this
afternoon into tonight. See the latest urgent
weather message for more details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Significant fire weather danger will be found across the entire
area Wednesday and across far western Kansas Thursday. A red flag
warning may be issued if models continue these trends.

A chance of thunderstorms will be possible Friday afternoon into
Friday evening. These storms do not look to be severe at this
time.

Days 2-7 Hazards
----------------
* Wednesday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Apr 17, 4:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST ELKHART                 37.00N 101.88W
04/17/2018  M58 MPH          MORTON             KS   ASOS

            RECORDED AT ELKHART AIRPORT.

&&

GT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Kearny

When
April 17, 4:15 PM CST to 9:15 PM CST
Where
Kearny forecast zone
Reported by
Emergency Manager
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Wildfire, Stanton

When
April 17, 7:45 PM CST to 11:00 PM CST
Where
Stanton forecast zone
Reported by
Emergency Manager
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Wildfire, Morton

When
April 17, 10:00 PM CST to April 18, 3:00 AM CST
Where
Morton forecast zone
Reported by
Emergency Manager
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753122, 753120, 753121.